Recent Report Highlights Growing Dangers of Anti-Inflammatory Medications
SOURCE: Dynamic Chiropractic ~ January 29, 2012
By James P. Meschino, DC, MS
In the Sept. 27, 2011 posting of the Biomedical Central Journal: Family Practice, R.J. Adams and colleagues commented on concerns raised by the common prescribing of nonsteroidal anti-inflammatory medications, particularly with respect to their important and sometimes fatal adverse side effects.
They state, “Non-steroidal anti-inflammation drugs (NSAIDs) are one of the most common causes of reported serious adverse reactions to drugs, with those involving the upper gastrointestinal tract (GIT), the cardiovascular system and the kidneys being the most common. Much of the focus on NSAID adverse effects has been on GIT consequences, with good reason. A U.S. study found the rate of deaths from NSAID-related GIT adverse effects is higher than that found from cervical cancer, asthma or malignant melanoma.”  They also point out that frequent use of NSAIDs increases risk for high blood pressure, chronic heart failure, as well as serious cardiovascular events (with certain NSAIDs).
Studies show that the risk of suffering these adverse side effects is increasing among the elderly and those with co-morbidities. The researchers cite recent evidence suggesting that the burden of illness resulting from NSAID-related chronic heart failure may exceed that resulting from GIT damage. 
Adams, et al., also cite evidence from a recent Danish population study, which suggests increased cardiovascular mortality among people without a prior history of heart disease, but who frequently use NSAIDs. This seems to be particularly true for diclofenac and ibuprofen. However, the baseline cardiovascular risk of people in this study was not reported. The researchers also note that NSAIDs promote the rapid deterioration of renal function. As such, national medical guidelines recommend avoidance of nephrotoxic drugs, including NSAIDs, in people with chronic kidney disease. 
It’s not only NSAID medications, such as drugs containing aspirin, ibuprofen, indomethacin, diclofenac, COX-2 inhibitors, that raise concerns regarding frequent and significant side effects, but also for acetaminophen-containing medications. The National Kidney & Urologic Diseases Information Clearinghouse (a service of the National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health) posted the following precautionary notes about acetaminophen on its Web site:
“Kidney Disease From Acetaminophen and NSAIDs – A form of kidney damage, called analgesic nephropathy, can result from taking painkillers every day for several years. Analgesic nephropathy is a chronic kidney disease that over years gradually leads to irreversible kidney failure and the permanent need for dialysis or a kidney transplant to restore kidney function. Researchers estimate that four out of 100,000 people will develop analgesic nephropathy. It is most common in women over 30. 
A review article in Life Extension provides scientific references outlining the dangers of acetaminophen use over long periods. The authors state, “Acetaminophen is a leading cause of liver failure in the Western world and the leading cause of drug-induced liver failure in the United States (Bartlett D, 2004). People who have liver disorders or who consume large amounts of alcohol are advised to avoid acetaminophen, which can damage both the kidneys and the liver, even at therapeutic doses (Bromer MQ, et al., 2003). People who use acetaminophen on a regular basis double their risk of kidney cancer (Kaye JA, et al., 2001; Gago-Dominguez M, et al., 1999; Derby LE, et al., 1996). Most cases of acetaminophen poisoning occur because people take smaller doses over a long period of time. In this setting, doses of 4000 mg daily can be toxic.” 
Drugs for Autoimmune Patients